Alert archive / South Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Aug 2, 2018, 2:18 PM EDT for Lee County, Sumter County, South Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2018, 2:18 PM EDT (18:18 UTC)
- Expired
- Aug 2, 2018, 3:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Columbia, SC
Counties Lee County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 64 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2150 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 617 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
935
WWUS82 KCAE 021818
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
218 PM EDT THU AUG 2 2018
SCZ029-031-038-021915-
Clarendon SC-Sumter SC-Lee SC-
218 PM EDT THU AUG 2 2018
...Strong Thunderstorms Will Impact Portions of northwestern
Clarendon...Sumter and Lee Counties Until 315 PM EDT....
At 218 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Cartersville to
near Summerton, moving north at 35 mph.
HAZARD...strong winds 45 to 55 mph and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Localized minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of these storms include...
Sumter, Bishopville, South Sumter, Mulberry, Oakland, Millwood,
Mayesville, Pinewood, Lynchburg, Paxville, Cane Savannah, Oswego,
Dalzell, Lakewood, Privateer, Wedgewood, East Sumter, Cherryvale,
Rembert and Stateburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.
&&
This includes the following highways...
Interstate 20 in South Carolina between mile markers 109 and 126.
Interstate 95 near mile marker 146.
LAT...LON 3354 8046 3388 8062 3392 8063 3397 8062
3397 8063 3400 8065 3403 8060 3404 8060
3409 8064 3411 8061 3410 8058 3418 8046
3433 8018 3423 8011 3420 8011 3416 8016
3415 8015 3403 7999
TIME...MOT...LOC 1818Z 196DEG 31KT 3408 7999 3357 8045
$$
fwaWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 1:44 PM EDT, 34 minutes earlier.
Area forecast discussion, Aug 2, 1:44 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
144 PM EDT Thu Aug 2 2018
.SYNOPSIS...
Upper level trough axis through the central Gulf States will
begin slowly ejecting today and tonight with upper level ridging
building into the region Friday. The upper level ridge will be
over the area through the weekend with the next upper level
trough passing north of the region early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Flash Flood Watch Remains in Effect Until 4 AM for CSRA and
western/central Midlands.
A very moist southerly flow persists over the area between a
deep upper level trough extending from the Great Lakes region
through the Mississippi Valley and a strong ridge over the
western Atlantic. Meanwhile at the surface, there is some
indication that a very weak wave of low pressure may lift
northward across central Georgia and the Upstate of South
Carolina within a broader southerly flow later today into
tonight.
Heavy rain and localized flash flooding remains the greatest
concern into tonight, with precipitable water values up around 2
inches. Numerous showers and thunderstorms over the coastal
plain will shift inland through early this afternoon, but the
line appears to be somewhat progressive so training should be
kept to a minimum. The focus for the heaviest rainfall however
will be farther west into the CSRA and western/central Midlands
as a short wave disturbance lifts toward the area. It's in this
area that has the best potential to see training cells which
will produce torrential downpours. The forecast shows
categorical PoPs just about everywhere, slightly lower across
the eastern Midlands, with the greatest coverage in the late
afternoon and evening hours. Rainfall rates of 1-2 inches per
hour will be a concern where training cells develop. A few cells
will persist overnight as outflows intersect and minor
disturbances cross the region. As a result, a Flash Flood Watch
remains in effect for the CSRA and western/central Midlands
through tonight.
Cloud cover today will keep daytime highs in the mid to upper
80s with overnight lows in the low to mid 70s.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Synoptic situation will begin changing Friday as the upper level
trough axis begins weakening and ejecting northward as the upper
level ridge from the Atlantic begins building into the area.
Saturday the trough will be well north of the region with upper
level ridging continuing to build over the area. This will
result in the plume of moisture persisting over the area Friday
then pushing north of the area Friday night and Saturday.
Locally heavy rainfall will remain possible Friday however with
the surface boundary not as organized expect slightly lower
chances of convection. Saturday with the moisture plume pushing
north of the area convection chances will be lower and begin
returning to the typically diurnal chances with convection
quickly diminishing with sunset. Temperatures will be in the mid
80s to around 90 for highs with overnight lows in the low to mid
70s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Upper level ridging will be over the region through Monday with
with a weaker upper level trough moving north of the region
Tuesday and Wednesday. With the upper ridge over the region and
the tropical connection broken moisture will be slightly lower
with pwat values below 2 inches through the long term. This will
result in mainly diurnal convection with the highest pops over
the northern Midlands and Pee Dee which will be closer to the
passing upper level trough. Temperatures through the long term
will be near normal.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
High confidence for periods of ceiling/visibility restrictions
through the 24 hour TAF period.
Widespread showers and thunderstorms, accompanied by
restrictions in ceilings and/or visibility, will impact the
terminals this afternoon and evening. VCTS has been kept in the
TAFs at all terminals through 04Z, with embedded tempo groups to
indicate the most likely time frame for convection (generally
through about 22-23Z). Showers could linger through the
overnight hours but coverage will be on a diminishing trend.
There could be some low stratus development once again late
tonight into Friday morning, so have indicated MVFR ceilings at
all but the KOGB terminal.
EXTENDED AVIATION OUTLOOK...The terminals will see occasional
MVFR/IFR conditions through Friday associated with convection.
Convection coverage should become scattered Saturday through
Monday as high pressure builds in from the Atlantic and tropical
moisture decreases. Widespread stratus and fog may occur during
the late night and early morning hours.
&&
.HYDROLOGY...
WPC QPF indicates 2 to 3 additional inches possible across the
forecast area, locally higher, with even greater amounts in
Upstate SC and the NC Mountains. Amounts in the headwaters of
many of the area rivers could range from 4 to 7 inches. Many of
the reservoirs along the Savannah River, Catawba/Wateree and Pee
Dee are just below or near their curve for early August. The
ensemble river forecast models are picking up on the heavy
rainfall in the headwaters and showing rises on the area rivers.
Rivers are near seasonal flows at this time, but the Congaree,
Enoree and Pee Dee Rivers are expected to rise to around
advisory criteria by this weekend into early next week. Will
continue to closely monitor rainfall and the potential for
localized and river flooding through the weekend and into early
next week.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch through late tonight for GAZ040-063>065-077.
SC...Flash Flood Watch through late tonight for SCZ015-018-020>022-
025>028-030.
&&Hazardous weather outlook, Aug 2, 3:57 AM EDT, 10 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 357 AM EDT Thu Aug 2 2018 GAZ040-063>065-077-SCZ015-018-020>022-025>028-030-030800- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Aiken- 357 AM EDT Thu Aug 2 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Showers and thunderstorms will again be over the area today and tonight. Locally heavy rainfall will be possible and with areas receiving significant rainfall over the past several days localized flooding will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Numerous to widespread showers and thunderstorms are expected Friday and will produce localized very heavy rainfall. This could result in localized flooding and rises along some area rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ016-029-031-035>038-041-030800- Chesterfield-Lee-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 357 AM EDT Thu Aug 2 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Showers and thunderstorms will again be over the area today and tonight. Locally heavy rainfall will be possible and with areas receiving significant rainfall over the past several days localized flooding will be possible. There is a marginal risk for severe thunderstorms to develop this afternoon and evening. The primary threat will be damaging wind gusts, although large hail and an isolated tornado are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Numerous to widespread showers and thunderstorms are expected through Friday and will produce localized very heavy rainfall. This could result in localized flooding and rises along some area rivers. Flash flood watches may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 2, 2:18 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
218 PM EDT THU AUG 2 2018
SCZ029-031-038-021915-
Clarendon SC-Sumter SC-Lee SC-
218 PM EDT THU AUG 2 2018
...Strong Thunderstorms Will Impact Portions of northwestern
Clarendon...Sumter and Lee Counties Until 315 PM EDT....
At 218 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Cartersville to
near Summerton, moving north at 35 mph.
HAZARD...strong winds 45 to 55 mph and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Localized minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of these storms include...
Sumter, Bishopville, South Sumter, Mulberry, Oakland, Millwood,
Mayesville, Pinewood, Lynchburg, Paxville, Cane Savannah, Oswego,
Dalzell, Lakewood, Privateer, Wedgewood, East Sumter, Cherryvale,
Rembert and Stateburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.
&&
This includes the following highways...
Interstate 20 in South Carolina between mile markers 109 and 126.
Interstate 95 near mile marker 146.
LAT...LON 3354 8046 3388 8062 3392 8063 3397 8062
3397 8063 3400 8065 3403 8060 3404 8060
3409 8064 3411 8061 3410 8058 3418 8046
3433 8018 3423 8011 3420 8011 3416 8016
3415 8015 3403 7999
TIME...MOT...LOC 1818Z 196DEG 31KT 3408 7999 3357 8045
fwaThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:03 PM EDT | Special Weather Statement | CAE | Lexington | 42 min |
| Aug 1, 8:44 PM EDT | Special Weather Statement | CAE | Fairfield | 46 min |
| Aug 1, 11:45 PM EDT | Special Weather Statement | CAE | Fairfield | 45 min |
| Aug 2, 3:58 PM EDT | Special Weather Statement | CAE | Aiken | 47 min |
| Aug 2, 4:26 PM EDT | Special Weather Statement | CAE | Lexington | 49 min |
| Aug 2, 4:50 PM EDT | Areal Flood Advisory | CAE | Lexington, Newberry | 115 min |
| Aug 2, 4:56 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 34 min |
| Aug 2, 5:10 PM EDT | Special Weather Statement | CAE | Aiken | 50 min |
| Aug 2, 7:28 PM EDT | Special Weather Statement | CAE | Bamberg, Orangeburg | 62 min |
Nearby
Special Weather Statements in South Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.